Kansas, 2024

Flash Flood in Kansas, April 25, 2024

April 25, 2024 · NWS SGF · 1 event in 1 county or zone

Heavy rainfall from several rounds of storms lead to flash flooding of small creeks and streams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Heavy rainfall from several rounds of storms lead to flash flooding of small creeks and streams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 25, 6:00 PM CST, 3 hours 20 minutes earlier. Its key messages:

  • Multiple rounds of moderate to heavy rainfall and some storms will continue this afternoon into tonight, best coverage will be through early this evening. A risk for localized flooding will occur into early this evening.
  • Risk of severe storms will occur Friday through Sunday night as multiple rounds of storms move through the region. Greatest severe threat appears to be Saturday evening and night.
  • Heavy rain and the potential for flooding will continue to accompany the active weather period through this weekend.
Area forecast discussion, Apr 25, 6:00 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
700 PM CDT Thu Apr 25 2024

.KEY MESSAGES...

- Multiple rounds of moderate to heavy rainfall and some storms
  will continue this afternoon into tonight, best coverage will
  be through early this evening. A risk for localized flooding
  will occur into early this evening.

- Risk of severe storms will occur Friday through Sunday night
  as multiple rounds of storms move through the region. Greatest
  severe threat appears to be Saturday evening and night.

- Heavy rain and the potential for flooding will continue to
  accompany the active weather period through this weekend.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 330 PM CDT Thu Apr 25 2024

An area of showers and a few thunderstorms continues to move
east across the area this afternoon, mainly along and north of
Highway 60. Precipitable water values are between 1 and 1.5
inches so the heavy showers and storms are very efficient rain
producers. Overall these storms are weakening as they move east
as the better instability remains off to the west, but locally
heavy rainfall and a localized flooding risk into early this
evening.

An additional line of storms have developed across east central
Kansas and will move southeast into the area this evening. The
better instability axis will remain to west of the area so the
line will be moving out of the better instability as it moves
into the area. 0-3km bulk shear vectors will also be from west
to east which will be parallel to the line and not perpendicular
to the line which will make it more outflow dominant.
Therefore, the line of storms will weaken as it moves southeast
into the area. There could still be be some gusty winds and
small hail with the line but overall expect it to weaken.
Locally heavy rainfall will occur with the line and will have to
watch any training in the line for a localized flooding risk
late this afternoon into early this evening. Overall the storms
should start to move off to the east and weaken early this
evening but isolated activity will remain possible into the
overnight hours.

Additional storms will develop across Oklahoma and Texas this
evening and likely develop into a line and move northeast into
the area late tonight into Friday morning. A warm front will
move north through the area tonight and on Friday, and
instability will increase across the area behind the front.
Damaging straight line winds will be possible with the line of
storms especially with any bowing segments. Localized heavy
rainfall and flooding will also be possible Friday where storms
can train.

The upper level trough will move northeast into the northern
Plains on Friday along with a front moving east into eastern
Kansas on Friday. The better upper level support will be north
the area and the better coverage in storms will therefore be
north of the area across northeastern Missouri into Iowa. If
enough instability can recover behind the morning convection
scattered storms should be able to develop along the front
across eastern Kansas and move east. Larger hail to golf balls
size and damaging winds will be the risks with the storms. Low
level shear will start to increase Saturday evening as the low
level jet increases and could lead to a risk for a few
tornadoes. Coverage in storms could be limited and just how far
east the storms make it are also in question as the front starts
to move back to the east Friday night. The best potential for
additional storms will be west of Highway 65 if not I-49.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 330 PM CDT Thu Apr 25 2024

The cold front will move back to the east across central Kansas
and Oklahoma Saturday. A second upper level trough will move
into the central Plains on Saturday. As the trough move east
additional storms will develop across Kansas and Oklahoma along
the front and move to the northeast. Most of the area will
likely be dry through much of the day on Saturday as the better
forcing and height falls remain to the west. As the front and
trough moves east the storms will move off to the northeast into
the western portions of the area Saturday evening and the rest
of the area Saturday night into Sunday. These storms will be
capable of producing damaging winds and large hail Saturday
evening into Sunday. Low level shear will increase across the
area Saturday evening and night with the approach of the trough
therefore there will be a risk for a few tornadoes with this
activity as well Saturday evening into Sunday morning. A line of
storms will likely move through the area Sunday morning into
the afternoon hours. The cold front will move through Sunday
evening and night. Additional showers and storms will be
possible on the front Sunday evening into Monday morning
instability may be weak behind the morning storms and this
activity should be sub severe.

An upper level ridge will build over the area next week with
above normal temperatures expected next week. The ensemble
model members show a front stalling over the region during the
middle of next week somewhere over the region. There are still
questions on the exact locations, but there could be some
periods of showers and storms along the front but still
questions are the coverage and exact locations.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 656 PM CDT Thu Apr 25 2024

Showers and thunderstorms will persist at times through the
entire TAF period. It won't be a complete washout, as periods
of dryness will occur. Primarily looking at MVFR to IFR
ceilings, but periods of VFR will likely occur at times,
especially during the day Friday.

&&

.CLIMATE...
Issued at 1225 PM CDT Thu Apr 25 2024

Record High Minimum Temperatures:

April 27:
KSGF: 67/1899

April 28:
KSGF: 68/1896

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Titus
CLIMATE...Wise
Hazardous weather outlook, Apr 25, 8:22 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
922 PM CDT Thu Apr 25 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
922 PM CDT Thu Apr 25 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk
  Elevated non thunderstorm wind risk.

DISCUSSION...

Localized non-thunderstorm winds gusting up to 50 mph will be
possible across portions of central Missouri late this evening
into early Thursday night.

Chances for thunderstorms will continue into Thursday night, but
no severe weather is expected with these storms. However, a line
of storms may move east into extreme southeastern Kansas and far
southwestern Missouri late tonight into Friday morning with
potential for severe thunderstorms.

Flooding from earlier rainfall will continue to be a concern
Thursday night.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A line of storms may be ongoing across the area Friday morning.
Damaging wind gusts will be possible with this activity. Multiple
rounds of storms will continue to track across the region at
times from Friday afternoon into Sunday night. There will be the
potential for severe weather with the storms Friday through the
weekend. There is currently a Slight (2/5) risk for severe
weather Friday and Saturday with an Enhanced (3/5) risk for our
Kansas counties Saturday. All hazards will be possible each severe
day.

Heavy rainfall will also be possible with the storms and could
lead to a localized flooding risk through the weekend. Portions
of our CWA are in a Slight (2/4) risk for excessive rainfall and
flooding through Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Special weather statement, Apr 25, 4:35 PM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Springfield MO
535 PM CDT Thu Apr 25 2024

KSZ073-097-MOZ066-067-077>079-089-252300-
Bourbon KS-Crawford KS-Vernon MO-Cedar MO-Polk MO-Barton MO-Dade MO-
St. Clair MO-
535 PM CDT Thu Apr 25 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BOURBON...
NORTHEASTERN CRAWFORD...NORTHERN BARTON...CEDAR...NORTHWESTERN
POLK...SOUTHERN ST. CLAIR...VERNON AND NORTHERN DADE COUNTIES THROUGH
600 PM CDT...

At 535 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near El Dorado Springs to near Sheldon to near
Mulberry. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stockton Lake, Stockton State Park, Prairie State Park, Nevada,
Lamar, El Dorado Springs, Stockton, Humansville, Liberal, Sheldon,
Mulberry, Fair Play, Montevallo, Arcadia, Walker, Bronaugh, Jerico
Springs, Lamar Heights, Collins, and Moundville.

This includes Interstate 49 between mile markers 65 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3760 9485 3798 9451 3793 9358 3759 9356
      3741 9408
TIME...MOT...LOC 2235Z 284DEG 29KT 3786 9410 3769 9434 3759 9467

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Soria
Special weather statement, Apr 25, 5:08 PM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
608 PM CDT Thu Apr 25 2024

MOZ066-077-078-089-252330-
Vernon MO-Cedar MO-Barton MO-Dade MO-
608 PM CDT Thu Apr 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BARTON...
SOUTHWESTERN CEDAR...SOUTHEASTERN VERNON AND WESTERN DADE COUNTIES
THROUGH 630 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheldon, or 8 miles northeast of Lamar, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stockton State Park, Stockton Lake, Lamar, Greenfield, Lockwood,
Golden City, Montevallo, Jerico Springs, Lamar Heights, Irwin,
Arcola, Umber View Heights, Milford, Olympia, Wagoner, Iantha,
Kenoma, Neola, Cedarville, and Sylvania.

This includes Interstate 49 between mile markers 64 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3751 9445 3776 9414 3764 9374 3730 9389
TIME...MOT...LOC 2307Z 298DEG 33KT 3760 9420

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Soria
Special weather statement, Apr 25, 5:24 PM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Springfield MO
624 PM CDT Thu Apr 25 2024

MOZ078-079-089-260015-
Cedar MO-Polk MO-Dade MO-
624 PM CDT Thu Apr 25 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CEDAR...POLK AND
NORTHEASTERN DADE COUNTIES THROUGH 715 PM CDT...

At 624 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Stockton, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bolivar, Stockton Lake, Stockton State Park, Pomme de Terre Lake,
Humansville, Polk, Pleasant Hope, Fair Play, Morrisville, Halfway,
Flemington, Aldrich, Bearcreek, Masters, Brighton, Cane Hill, Arnica,
Eudora, Goodson, and Dunnegan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3779 9319 3743 9318 3742 9319 3752 9378
      3765 9378 3783 9373
TIME...MOT...LOC 2324Z 287DEG 33KT 3769 9374

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Apr 25, 5:37 PM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Springfield MO
637 PM CDT Thu Apr 25 2024

MOZ079-089-090-260030-
Polk MO-Greene MO-Dade MO-
637 PM CDT Thu Apr 25 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN POLK...WESTERN
GREENE AND DADE COUNTIES THROUGH 730 PM CDT...

At 637 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Greenfield, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northwestern Springfield, Republic, Stockton Lake, Willard, Ash
Grove, Greenfield, Lockwood, Walnut Grove, Morrisville, Everton,
Brookline, Dadeville, South Greenfield, Sacville, Glidewell,
Ebenezer, Brighton, Bois D'arc, Cave Springs, and Eudora.

This includes Interstate 44 between mile markers 59 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3717 9361 3728 9361 3729 9398 3732 9409
      3743 9408 3758 9379 3743 9319 3711 9341
TIME...MOT...LOC 2337Z 285DEG 39KT 3747 9391

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Apr 25, 6:20 PM CST, 3 hours before
Special Weather Statement
National Weather Service Springfield MO
720 PM CDT Thu Apr 25 2024

MOZ079-080-090-091-260100-
Dallas MO-Polk MO-Greene MO-Webster MO-
720 PM CDT Thu Apr 25 2024

...STRONG THUNDERSTORMS WILL IMPACT WEBSTER...SOUTHERN DALLAS...
SOUTHEASTERN POLK AND GREENE COUNTIES THROUGH 800 PM CDT...

At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Buffalo to near Ash Grove.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springfield, Republic, Marshfield, Battlefield, Willard, Rogersville,
Strafford, Seymour, Ash Grove, Fair Grove, Fordland, Pleasant Hope,
Niangua, Duncan, Brookline, Diggins, Elkland, Glidewell, Turners, and
Bois D'arc.

This includes Interstate 44 between mile markers 65 and 68, and
between mile markers 70 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3709 9339 3728 9363 3754 9322 3746 9269
      3707 9268
TIME...MOT...LOC 0020Z 289DEG 31KT 3756 9315 3729 9357

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Apr 25, 7:03 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
803 PM CDT Thu Apr 25 2024

MOZ091-092-260145-
Wright MO-Webster MO-
803 PM CDT Thu Apr 25 2024

...STRONG THUNDERSTORMS WILL IMPACT WEBSTER AND WRIGHT COUNTIES
THROUGH 845 PM CDT...

At 803 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Conway to near Diggins to near
Rogersville. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mountain Grove, Rogersville, Seymour, Mansfield, Fordland, Dawson,
Norwood, Hartville, Niangua, Duncan, Diggins, Manes, Graff,
Grovespring, Rader, and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3707 9290 3708 9290 3709 9306 3715 9306
      3722 9292 3747 9284 3746 9225 3706 9225
TIME...MOT...LOC 0103Z 280DEG 34KT 3747 9284 3722 9290 3712 9311

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hatch

The radar

The Pleasant Hill radar (KEAX), 99 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bourbon

When
April 25, 9:20 PM CST to 11:15 PM CST
Where
Bourbon County, 2.28 mi WNW of Fulton to 2.43 mi WNW of Fulton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.010, -94.760

Highway 31 at Clever Creek was closed and impassable west of Fulton due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175004.